FDA warns of liver injuries with oral ketoconazole

July 26, 2013

FDA has decided to limit the use of oral ketoconazole (Nizoral) to life-threatening mycoses because the drug can cause severe liver injuries and adrenal gland problems, according to an FDA statement released at the end of July.

FDA has decided to limit the use of oral ketoconazole (Nizoral) to life-threatening mycoses because the drug can cause severe liver injuries and adrenal gland problems, according to an FDA statement released at the end of July.

FDA has approved label changes and added a new Medication Guide to address these safety issues. The drug should be used for the treatment of endemic mycoses, when alternative antifungal agents are not available or tolerated. It is not to be used as a first-line treatment for any fungal infection, FDA noted.

“Healthcare professionals should assess the liver status of the patient before starting oral ketoconazole, and monitor serum ALT levels during treatment. Adrenal function should be monitored in patients with adrenal insufficiency or with borderline adrenal function and in patients under prolonged periods of stress (major surgery, intensive care, etc.),” according to the FDA communication.

In addition, there is the possibility of drug interactions with oral ketoconazole, which can be serious and potentially life-threatening, such as heart rhythm problems. All medications should be reviewed for the potential for drug interactions.

Topical ketoconazole formulations, such as creams, shampoos, foams, and gels applied to the skin, are not included in this FDA warning.

Healthcare professionals and patients can report adverse events related to the use of oral ketoconazole to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program either online or by calling to request a reporting form at 1-800-332-1088.